Flakka stands out among the world’s potent illegal drugs for some pretty unforgettable reasons—nudity, wild behavior, and bizarre attacks, some of which have resulted in death. In recent years, Broward County, Florida, has had its share of weird incidents involving people who have used the substance that is also known as bath salts. The abnormal behavior associated with this drug has somewhat overshadowed how dangerous it is and how easily it can lead to overdose. Read on to learn what happens when someone uses too much flakka and what to do when someone uses too much of it.
Flakka is a street drug made from the synthetic cathinone alpha-Pyrrolidinopentiophenone, or alpha-PVP or a-PVP for short. It is believed to be derived from the Spanish word “flaca,” which means skinny.
According to a WebMD report, a-PVP is the drug’s active ingredient, and it’s been categorized as a Schedule I drug by the U.S. Drug Enforcement Administration since early 2014. Drugs in this category are considered the most dangerous, and they have a high risk of abuse or physical or psychological dependence. On the streets, the drug comes in the form of foul-smelling pink or white crystals, which is why users call it “gravel” among other names such as Lunar Wave, Cloud Nine, and Scarface. The crystals are snorted, eaten, injected or vaped.
The effects of flakka are said to mimic those of other stimulant drugs, particularly cocaine and methamphetamine. However, flakka is cheaper than both of those drugs, which adds to its appeal for people who want to get high but have limited funds to do so. This group includes homeless people, college students, and people with low incomes.
Flakka doses have been linked to production that takes place in laboratories in China, Pakistan, and India. People also can order the drugs online from manufacturers based in China and have their flakka delivered directly to their front door. The costs for a flakka “cache” can run anywhere from $3 to $5 each. The drugs have been sold under misleading labels such as “plant food” at small retail stores, vape shops, gas stations, and sites online, making it difficult for authorities to track.
Flakka also causes unpredictable effects because its components can be a hodgepodge of harmful ingredients. Some combinations can include the dissociative drug ketamine or the sedatives known as benzodiazepines. Or, flakka combos can have cocaine, methamphetamine or heroin in them.
Chronic flakka use can lead to addiction. It does not take much to become hooked on this drug, and one dose is enough to cause an overdose that can kill a person.
No matter how high or low the dose is, Flakka is an addictive, dangerous drug that has different effects on different people. It acts as a stimulant when taken in small doses and can make users feel euphoria or more alert or animated. It also can bring on hallucinatory effects in some users. High doses of flakka can mimic the effects of cocaine and methamphetamine (meth), which can cause muscle cramps, twitching, seizures, and delusions.
According to epidemiologist James Hall of the Applied Research on Substance Use and Health Disparities at Nova Southeastern University, a typical flakka dose is 0.003 ounces or 0.1 grams. However, it doesn’t take much more than that to cause adverse effects that could be severe, he said.
“Even a mild overdose can cause heart-related problems, or agitation, or severe aggression and psychosis,” Hall told LiveScience.
One small dose of flakka is all it takes to kill someone—it is just that deadly. The risk of overdosing happens each time it is used, especially when it’s used back to back. Many people quickly follow up one flakka use with another or more, and this, too, can lead to an overdose. Users who vape flakka are especially at risk because they may be taking in too much of the substance at one time, and each amount is quickly absorbed by the bloodstream. Overdose can happen rather quickly in this situation. Flakka also affects the brain and central nervous system for a longer time, which also makes overdosing easy to do.
The body overheats during a flakka overdose because the drug dangerously raises body temperature. High temperatures can damage the kidneys and cause kidney failure. Bizarre behavior has occurred when temperatures have reached this point, including users removing their clothes and engaging in violent behavior that injured either themselves or others. Some have become delusional as well and had to be restrained by one or more people, particularly police officers in cases when they have been called.
People who have overdosed on flakka can enter a state of delirium and set off a bizarre chain of events. Some have even experienced what has been described as superhuman strength due to a surge in adrenaline before engaging in disturbing psychotic behavior.
Immediate medical attention is required for flakka users who have overdosed. Call 911 immediately or visit the emergency room of the nearest hospital. Users are at risk of harming themselves or others when in an overdosed state.
According to an article at FireEngineering.com, people in this period of agitation can enter into “excited delirium syndrome,” or ExDS, which is a true medical emergency. The site also warns against attempting to restrain or control flakka users with ExDS can add to any health complications they already are experiencing. It explains:
“As the patient struggles to free himself and flails at your efforts, his increasing hyperthermia can lead to seizures. The combination of elevated body temperature and hyperactive muscle (or muscle activity from seizing) use may lead to metabolic complications.
“As muscle tissue breaks down, it releases proteins and other by-products into the bloodstream, a process known as rhabdomyolysis. Coupled with dehydration, this process can progress to impaired kidney function, renal failure, and death.”
If you have called for emergency help for a person who has overdosed, have as much important information available as possible, such as how much flakka the person took and the time the person took the dose.
Once first responders arrive, they may give the affected person intravenous (IV) fluids and a sedative (benzodiazepines such as midazolam, lorazepam or diazepam) to help calm the person down if they are excitable or moving around a lot. Temperature will have to be monitored, and aid will include measures to lower it to a normal range. The goal is to calm the affected flakka user and get them treatment.
If the person must be physically restrained, law enforcement may be present to ensure that happens as safely as possible. This is critical because, according to the Journal of Emergency Medical Services, struggling and fighting with first responders increases the risk of death and limits efforts to further assessment of the affected person.
A person under the influence of flakka can sustain permanent brain injuries if the addiction is left untreated, and at worst, users can die. Some users have died by their own hand or had fatal heart attacks while under the drug’s influence. The long-term effects of flakka use are still being studied.
People with flakka dependence or addiction are likely to keep using it if they don’t receive intervention of some kind. Most people will require some kind of professional addiction treatment program if they want to break the habit of using drugs to get high. A drug rehabilitation program can help flakka users manage their withdrawals safely with a detox conducted under the care of a medical professional. They also can receive therapy and counseling in the best treatment setting that fits their situation and meets their needs, such as a residential treatment program or an intensive outpatient program. After they complete treatment, they are eligible for ongoing medical care and continued moral support as they work to put their lives back after addiction.
Flakka addiction is serious, and the longer one waits to get help, the more they put their lives at risk. If you or someone you know is abusing flakka, call Pathway to Hope now at (844) 311-5781 or reach us online to talk to someone about getting help. We provide our clients with the right environment they need to work toward regaining their ability to live sober and refrain from substance use. When you call, you’ll talk with one of our addiction specialists who can share information about the treatment options we offer and more. Call us now.
Califano, Francis. “Flakka: A New EMS Challenge.” Retrieved August 2018, at https://www.fireengineering.com/articles/print/volume-168/issue-9/departments/fireems/flakka-a-new-ems-challenge.html
NIDA. (Updated May 2015). “‘Flakka Emerging Trends.” National Institute on Drug Abuse. Retrieved August, 2018, at http://www.drugabuse.gov/drugs-abuse/emerging-trends
Edgerly, Dennis. (Aug. 13, 2012). “Patient Presents With Excited Delirium Syndrome.” Journal of Emergency Medical Services. Retrieved August, 2018, at https://www.jems.com/articles/2012/08/patient-presents-excited-delirium-syndro.html?c=1